Cold/Wind Chill, Wayne
- When
- January 16, 1:00 AM EST to 2:00 AM EST
- Where
- Wayne forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 42.285, -83.261 (the zone’s center; the record gives no point)
A man in his 50s was found frozen to death in a grassy area near a sidewalk in Redford Township at about 130 AM. Investigators said he was probably homeless.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A man in his 50s was found frozen to death in a grassy area near a sidewalk in Redford Township at about 130 AM. Investigators said he was probably homeless. Detroit Metro reported a temperature of 16 degrees F.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jan 15, 11:45 PM EST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1145 PM EST SAT JAN 15 2005 .AVIATION... A TOUGH CALL ON FLIGHT CATEGORY IN THE SAGINAW VALLEY TONIGHT. MVFR LAKE STRATUS HAS MADE IT INTO THAT AREA ON WESTERLY LOW LEVEL FLOW. CURRENT THINKING IS THAT THIS WILL BREAK OFF FROM THE MASS OF CLOUDS CLOSER TO THE LAKE MICHIGAN SHORELINE AS THE LOW LEVEL FLOW BACKS TOWARD THE NORTHWEST. DOWNSLOPE FLOW AND LOW INVERSION HEIGHT WILL TEND TO PROTECT THAT AREA FROM LOW CLOUDS AFTER THAT. AT THE SAME TIME, THE THE NORTH TO NORTHWEST LOW LEVEL WINDS AND THE SURFACE RIDGE AXIS WILL GUARD THE REST OF THE AREA AND KEEP VFR CONDITIONS GOING TROUGH SUNDAY, BUT HIGH CLOUDS ASSOCIATED WITH THE OHIO VALLEY SYSTEM WILL COVER THE REGION UNTIL SUNDAY AFTERNOON. && .UPDATE... ISSUED AT 943 PM TODAY SURFACE HIGH PRESSURE CONTINUES TO HOLD ON IN LOWER MICHIGAN BETWEEN SURFACE REFLECTIONS OF THE UPPER TROF THAT ARE OVER LAKE SUPERIOR AND IN THE OHIO VALLEY. CLOUDS FROM LAKE MICHIGAN ARE AROUND MOUNT PLEASANT WITH SATELLITE SHOWING SOME SIGNS OF THE LOW LEVEL FLOW BACKING TOWARD THE NORTHWEST. WHILE THERE WILL BE SOME LAKE CLOUDS AROUND WHILE THE LOW LEVEL FLOW BACKS TOWARD THE NORTH, EXPECT THICK CIRRUS TO MAKE IT A MOSTLY CLOUDY NIGHT OVER THE AREA. THE CLOUDS AND LIGHT NW WINDS WILL KEEP THE TEMPERATURE FORECAST ON TARGET BUT BELOW ZERO READINGS WILL BE ON THE COLD END OF THE RANGE. PLAN TO KEEP THE CHANCE MENTION OF LIGHT SNOW NEAR THE OHIO BORDER OVERNIGHT. WELL PROBABLY START SEEING SOME VIRGA SOON ON THE KDTX RADAR WHICH WILL PERSIST DURING THE NIGHT. A 40 POP LOOKS GOOD FOR THE SYSTEM BRUSHING BY TO OUR SOUTH. THE GOING FORECAST IS IN GOOD SHAPE AND NO UPDATES ARE PLANNED. && .SHORT TERM... ISSUED AT 415 PM TODAY LAKE EFFECT CLOUDS OFF OF SOUTHERN LAKE HURON ARE DISSIPATING AND WILL REFORM OVERNIGHT OFF THE SOUTHEAST END OF THE LAKE AS FLOW BECOMES MORE NORTHWESTERLY. THIS NORTHWESTERLY FLOW WILL ALSO BRING A CHANCE OF SNOW OFF THE LAKE INTO HURON COUNTY TOWARDS DAYBREAK. DO NOT EXPECT MORE THAN SOME LIGHT SNOW OR FLURRIES AS THE FLOW CONTINUES TO SHIFT THROUGH THE NIGHT WITH BETTER ORIENTATION BRINGING SNOW TO THE CANADIAN SIDE OF THE LAKE. A CLIPPER WILL DROP DOWN OUT OF NORTHWESTERN CANADA AND MOVE THROUGH THE BROAD TROUGH OVER THE EASTERN US TONIGHT. THE MAIN ENERGY WITH THIS SYSTEM WILL MOVE FROM IOWA THROUGH THE OHIO RIVER VALLEY AND WILL PRODUCE PRECIP AS IT PUSHES A BAROCLINIC ZONE AT 850MB TO THE SOUTHEAST. PRETTY GOOD MODEL AGREEMENT ON QPF LOCATION AND AMOUNTS ACROSS INDIANA AND OHIO WITH LITTLE OR NO PRECIP INTO SOUTHEAST MICHIGAN. ETA SHOWING A LITTLE BIT STRONGER VORTICITY ADVECTION AND MID LEVEL FGEN THAN GFS BUT GIVEN THAT NEITHER MODEL SHOWING THIS OVER OUR AREA HAS LITTLE IMPACT ON ACTUAL FORECAST. HAVE PUT A CHANCE OF LIGHT SNOW IN SOUTHERN TWO TIERS OF COUNTIES IN CASE THIS SNEAKS FURTHER NORTH OVERNIGHT. && .LONG TERM... (SUNDAY NIGHT THRU SATURDAY) FIRST CLIPPER SYSTEM ON SCHEDULE FOR LATE SUNDAY NIGHT INTO MONDAY MORNING. MODELS CONTINUE TO INDICATE ENHANCED THERMAL TROFFING OVER LAKE HURON WITH THIS SYSTEM...AND NORTHERN THUMB REGIONS GETTING BRUSHED WITH QUICK SHOT OF GOOD LOW LEVEL CONVERGENCE. MODELS ALSO SHOWING BETTER SYNOPTIC LIFT...WITH MODEST 700-850 MB QVECTOR CONVERGENCE OVER THE NORTHERN CWA AND LAKE HURON...AND WEAK 300 MB DIVERGENCE IN LEFT FRONT QUAD OF JET DIVING DOWN OVER THE CENTRAL GREAT LAKES. COULD ALSO SEE A BRIEF SHOT OF LAKE EFFECT OFF OF LAKE MICHIGAN...INTO THE CENTRAL CWA...QUICKLY SHIFTING SOUTH TO THE I-94 CORRIDOR BY 12Z. SYNOPTIC LIFT COINCIDING WITH DELTA TS IN THE MID 20S...HOWEVER INVERSION HEIGHTS AROUND 3K FEET WILL BE LIMITING FACTOR...WOULD NOT BE SURPRISED TO SEE ACTUAL INVERSION HEIGHTS AROUND 5K FEET THOUGH AS -22C 850 MB TEMPERATURES MOVE OVER SOUTHERN LAKE MICHIGAN. COULD SEE A QUICK INCH OF SNOW OVER PORTIONS OF THE WEST CWA BY 12Z. STRONG WARM AIR ADVECTION KICKS IN ON TUESDAY AHEAD OF CLIPPER SYSTEM. BEST LIFT AND THETA-E ADVECTION FOCUSED OVER NORTHERN LOWER THOUGH...SO WILL CONTINUE WITH JUST CHANCE POPS AT THIS TIME. ALSO WILL CUT GUIDANCE TEMPERATURES BACK 3-5 DEGREES...WILL BE HARD TO DISPLACE LARGE POOL OF ARCTIC AIR...AND MODELS MAY BE A LITTLE QUICK IN DOING SO. MEDIUM RANGE MODELS IN GENERAL AGREEMENT OVER THE GREAT LAKES REGION WEDNESDAY THROUGH SATURDAY...WITH EUROPEAN AND CANADIAN MODELS A LITTLE FASTER WITH PROGRESSIVE LONG WAVE PATTERN. PREFER THESE MODELS OVER THE GFS...AS THE GFS HAS BEEN SOMEWHAT UNSTABLE LAST SEVERAL RUNS...FLIP FLOPPING BETWEEN A MORE ZONAL AND HIGHER AMPLITUDE PATTERN OVER THE GREAT LAKES REGION. GFS MAY BE FOCUSING ON A MORE CONSISTENT SOLUTION THOUGH AS DAY 5-7 ENSEMBLE MEMBERS MORE TIGHTLY CLUSTERED WITH MEAN TROF POSITION OVER THE NORTHEAST U.S. AND CENTRAL GREAT LAKES REMAINING IN HIGH AMPLITUDE NORTHWEST FLOW...MUCH LIKE THE ECMWF. GFS ALSO MORE AGGRESSIVE WITH CLIPPER SYSTEM FOR WEDNESDAY AND IS IN GOOD AGREEMENT WITH SHORT RANGE MODELS. SO COLD TEMPERATURES TO CONTINUE OVER THE GREAT LAKES THROUGH NEXT WEEKEND WITH REINFORCING SURGES OF COLD BEHIND CLIPPER SYSTEMS. && .DTX WATCHES/WARNINGS/ADVISORIES... .MI...NONE. .LAKE HURON...NONE. .LAKE ST CLAIR...NONE. .MI WATERS OF LAKE ERIE...NONE. && BT/KEK/GSS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 400 PM EST SAT JAN 15 2005 MIZ047>049-053>055-060>063-068>070-075-076-082-083-161200- BAY MI-GENESEE MI-HURON MI-LAPEER MI-LENAWEE MI-LIVINGSTON MI- MACOMB MI-MIDLAND MI-MONROE MI-OAKLAND MI-SAGINAW MI-SANILAC MI- SHIAWASSEE MI-ST. CLAIR MI-TUSCOLA MI-WASHTENAW MI-WAYNE MI- INCLUDING THE CITIES OF...ADRIAN...ANN ARBOR...BAD AXE...BAY CITY... CARO...DOWNTOWN DETROIT...FLINT...HOWELL...LAPEER...MIDLAND... MONROE...MOUNT CLEMENS...OWOSSO...PONTIAC...PORT HURON... SAGINAW AND SANDUSKY 400 PM EST SAT JAN 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN .DAY ONE...TONIGHT SEVERAL RIVER FLOOD WARNINGS ARE IN EFFECT. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR MORE DETAILS. .DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF ACCUMULATING SNOW TUESDAY NIGHT THROUGH WEDNESDAY AS A LOW PRESSURE SYSTEM DROPS SOUTH FROM CENTRAL CANADA AND TRACKS THROUGH THE CENTRAL GREAT LAKES. AT THIS EARLY STAGE IN THE FORECAST... SNOWFALL ACCUMULATIONS LOOK TO REMAIN AT 4 INCHES OR LESS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-161200- SAGINAW BAY-SOUTHERN LAKE HURON-LAKE HURON NEARSHORE FROM PORT AUSTIN TO PORT HURON-ST CLAIR RIVER-LAKE ST CLAIR-DETROIT RIVER-MICHIGAN WATERS OF LAKE ERIE- 400 PM EST SAT JAN 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAGINAW BAY...SOUTHERN LAKE HURON...THE ST CLAIR RIVER...LAKE ST CLAIR...THE DETROIT RIVER...AND THE MICHIGAN WATERS OF LAKE ERIE. .DAY ONE...TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY GALE FORCE WINDS ARE POSSIBLE ON LAKE HURON TUESDAY THROUGH WEDNESDAY AS A STRONG LOW PRESSURE SYSTEM MOVES ACROSS THE NORTHERN GREAT LAKES REGION. SMALL CRAFT ADVISORIES MAY BE NEED FOR ALL OF THE NEARSHORE WATERS AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. CONSIDINE/GSS
The national radar mosaic for the moment the first event began.
1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Wayne | 2005-01-16 | 55 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436378.